From The Washington Post: “When my primary care doctor prescribed Klonopin to treat my severe anxiety in the months before and after major surgery in December 2021, I had no idea that getting off the drug later — as well as the Ambien I had taken for over a decade — would become a nightmare.
After struggling to quit on my own, and unsure of where to turn, an online search led me to several frightening, confusing weeks in detox and rehab facilities. Despite the intervention, I still suffered what seemed like endless sleepless nights, heart palpitations, severe agitation and tremors. As it turns out, I was one of the lucky ones — my withdrawal could have been not just miserable but also long-lasting or even life-threatening.
An estimated 30 million adults in the United States take benzodiazepines such as Klonopin, Ativan, Xanax and Valium for anxiety, stress and related mental health conditions. Millions more take sedative-hypnotics including Ambien for sleep, which, like ‘benzos,’ work on a specific brain neurotransmitter called gamma-aminobutyric acid, or GABA.
Yet there is little awareness about the consequences of withdrawing from long-term use or high doses of these medications and how to do it safely. Even primary care physicians — who write half of all benzodiazepine prescriptions — are often unaware that a slow, supervised taper off the drugs is necessary.”